Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Wichita, KS

July 9, 2020Elk County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 9, 2020, 11:21 AM CDT for Elk County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 11:21 AM CDT (16:21 UTC)
Expired
Jul 9, 2020, 11:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Elk County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-556 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
662 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS83 KICT 091621
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1121 AM CDT Thu Jul 9 2020
 
KSZ069-070-094-091645-
Butler KS-Greenwood KS-Elk KS-
1121 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 1145 AM CDT.

* At 1118 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles northeast of Latham, or 11
  miles east of Leon...moving southeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard, Grenola, Piedmont and Beaumont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3744 9653 3748 9652 3748 9656 3773 9675
      3778 9664 3753 9608 3732 9644
TIME...MOT...LOC 1620Z 312DEG 25KT 3766 9657 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:44 AM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 9, 6:44 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
644 AM CDT Thu Jul 9 2020

.SHORT TERM...(Today through Saturday night)
Issued at 250 AM CDT Thu Jul 9 2020

Today-tonight:
MCS continue to race across forecast area at this time. Thinking
combo of outflow and clouds may cut into temperatures, especially
in southeast KS. Several models linger/develop precipitation on
back edge of MCS later this morning, while some fester or
redevelop storms this afternoon in southeast KS. The latter seems
more likely if MCV develops, but less likely if MCS remains
forward propagating. Temperatures in far west are considerably
less certain. Will continue to carry small pops in far southeast
KS late this afternoon mainly due to uncertainty.

Tonight:
Question tonight is whether storms develop as low level jet
overruns as outflow boundary, another MCS rolls in from the
northwest, or both. Have continue small pops through the evening
across the south for the former, but confidence is not
particularly high. Thinking better chance is later, but not
confident about coverage.

Friday-Friday night:
Appears to be second verse with questions about post MCS clouds
and the effect on afternoon temperatures. Went near median of
model spread for highs.

Saturday:
Temperatures should warm a bit on Saturday, with chance for
another nocturnal MCS Saturday night that would clip far northeast edge
of forecast area. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 250 AM CDT Thu Jul 9 2020

Appears that upper ridge will be the predominate player during
this period, with only small chances for nocturnal storms
potentially clipping parts of the area. Temperatures will likely
increase during this period. -Howerton

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 641 AM CDT Thu Jul 9 2020

Low confidence forecast. Ongoing storms will continue to develop
west of I-35 in strong 850MB moisture transport.  Anticipate this
to wane mid morning. Showers/thunderstorms will likely linger
longer at KCNU, possibly into early afternoon. Unclear whether
there will additional storms this afternoon - if so KCNU and KICT
would be most likely candidates. Small chance for storms after
midnight at KSLN and towards daybreak at KCNU as another Nebraska
MCS rolls southeast during the night. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  73  94  76 /  20  30  10  10
Hutchinson      89  71  93  74 /  20  30  10  10
Newton          88  71  92  75 /  30  30  10  10
ElDorado        88  70  90  74 /  60  30  10  10
Winfield-KWLD   90  71  94  76 /  40  50  10   0
Russell         88  69  93  72 /  20  20   0  10
Great Bend      90  70  93  72 /  20  20   0  10
Salina          90  70  94  75 /  30  20  10  10
McPherson       88  71  93  73 /  30  20  10  10
Coffeyville     85  71  92  76 /  80  50  10  10
Chanute         85  70  91  74 /  80  30  10  10
Iola            86  69  91  74 /  80  20  10  10
Parsons-KPPF    84  70  92  76 /  80  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...PJH
Hazardous weather outlook, Jul 9, 9:05 AM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
905 AM CDT Thu Jul 9 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
905 AM CDT Thu Jul 9 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

showers and thunderstorms will continue to impact portions of south
central and southeast Kansas this morning. The strongest storms may
produce wind gusts to 50 mph and dime sized hail in
addition to localized flooding.

There is a chance of storms redeveloping this afternoon or more
likely this evening roughly south of highway 400. If these storms
develop, some may be strong or severe. Storms are also possible
later tonight in central Kansas as storms move in from Nebraska.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices of 100 to 105 are possible Friday across south central
Kansas and 100 to 108 area wide on Saturday.  Similar values are
possible area wide on Monday and likely on Tuesday and Wednesday.

There are small chances of thunderstorms Monday night and Tuesday
night, mainly across central Kansas.

.SPOTTER INFORMATION STATEMENT...

There is a small chance that spotter activation might be required
south of highway 400 this afternoon.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 9, 7:46 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
746 AM CDT Thu Jul 9 2020

KSZ067-091315-
Reno KS-
746 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Reno County in south central Kansas...

* Until 815 AM CDT.

* At 743 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Partridge, or 11 miles
  northwest of Pretty Prairie...moving east at 25 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Haven, Arlington, Partridge,
  Abbyville, Yoder, Hutchinson Airport and Cheney Lake.

LAT...LON 3781 9830 3800 9830 3809 9777 3780 9776
TIME...MOT...LOC 1246Z 268DEG 23KT 3793 9813

VAUGHAN
Special weather statement, Jul 9, 8:47 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
847 AM CDT Thu Jul 9 2020

KSZ083-091445-
Sedgwick KS-
847 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Sedgwick County in south central Kansas...

* Until 945 AM CDT.

* At 846 AM CDT...trained weather spotters reported a strong
  thunderstorm over Eisenhower National Airport, or 6 miles west of
  Downtown Wichita...moving east at 20 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
  Aire, Goddard, Rose Hill, Maize, Colwich, Downtown Wichita, Kechi,
  Eastborough, West Wichita, East Wichita, Eisenhower National
  Airport, Northeast Wichita, Mcconnell Air Force Base and South
  Wichita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3778 9757 3786 9715 3757 9715 3757 9753
TIME...MOT...LOC 1347Z 257DEG 19KT 3767 9745

Martin
Local storm report, Jul 9, 8:58 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
858 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HAIL             WEST WICHITA            37.69N 97.46W
07/09/2020  E0.75 INCH       SEDGWICK           KS   NWS EMPLOYEE

&&

MWM
Special weather statement, Jul 9, 9:04 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
904 AM CDT Thu Jul 9 2020

KSZ092-093-091500-
Cowley KS-Sumner KS-
904 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Cowley County in south central Kansas...
  East central Sumner County in south central Kansas...

* Until 1000 AM CDT.

* At 901 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Oxford...moving east at 25 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Burden, Dexter, Geuda Springs,
  Cambridge and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3708 9726 3728 9727 3735 9653 3707 9653
TIME...MOT...LOC 1404Z 271DEG 22KT 3719 9717

Martin
Special weather statement, Jul 9, 9:16 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
916 AM CDT Thu Jul 9 2020

KSZ069-093-091500-
Butler KS-Cowley KS-
916 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...

* Until 1000 AM CDT.

* At 914 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Douglass...moving east at 50
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Andover, Augusta, Rose Hill, Douglass, Atlanta, Latham and Augusta
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 9715 3770 9715 3765 9653 3735 9653
TIME...MOT...LOC 1416Z 284DEG 44KT 3756 9704

Martin
Special weather statement, Jul 9, 11:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1121 AM CDT Thu Jul 9 2020

KSZ069-070-094-091645-
Butler KS-Greenwood KS-Elk KS-
1121 AM CDT Thu Jul 9 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Southwestern Greenwood County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 1145 AM CDT.

* At 1118 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles northeast of Latham, or 11
  miles east of Leon...moving southeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard, Grenola, Piedmont and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3744 9653 3748 9652 3748 9656 3773 9675
      3778 9664 3753 9608 3732 9644
TIME...MOT...LOC 1620Z 312DEG 25KT 3766 9657

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:59 PM CDTSpecial Weather StatementICTLincoln46 min
Jul 9, 12:53 AM CDTSpecial Weather StatementICTLincoln37 min
Jul 9, 1:19 AM CDTSpecial Weather StatementICTSaline41 min
Jul 9, 2:03 AM CDTSpecial Weather StatementICTMcPherson, Marion, Saline42 min
Jul 9, 2:45 AM CDTSevere Thunderstorm WarningICTChase, Marion60 min
Jul 9, 3:06 AM CDTSpecial Weather StatementICTMcPherson24 min
Jul 9, 3:47 AM CDTSpecial Weather StatementICTButler, Chase, Greenwood, Harvey, Marion58 min
Jul 9, 4:03 AM CDTSpecial Weather StatementICTRussell27 min
Jul 9, 4:11 AM CDTSpecial Weather StatementICTMcPherson34 min
Jul 9, 4:29 AM CDTSpecial Weather StatementICTAllen, Butler, Elk, Greenwood, Neosho, Wilson and 1 more61 min
Jul 9, 4:31 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, Russell44 min
Jul 9, 4:35 AM CDTSpecial Weather StatementICTCowley, Sedgwick, Sumner40 min
Jul 9, 4:48 AM CDTSpecial Weather StatementICTHarvey27 min
Jul 9, 5:07 AM CDTSpecial Weather StatementICTEllsworth, Saline38 min
Jul 9, 5:13 AM CDTSpecial Weather StatementICTCowley, Harvey, Sedgwick, Sumner62 min
Jul 9, 5:27 AM CDTSpecial Weather StatementICTAllen, Butler, Chautauqua, Elk, Greenwood, Labette and 4 more48 min
Jul 9, 5:39 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, McPherson, Rice, Saline51 min
Jul 9, 5:54 AM CDTSpecial Weather StatementICTReno36 min
Jul 9, 6:13 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Labette, Montgomery, Neosho, Wilson47 min
Jul 9, 6:24 AM CDTSpecial Weather StatementICTButler, Chase, Harvey, McPherson, Marion, Reno51 min
Jul 9, 7:14 AM CDTSpecial Weather StatementICTSumner31 min
Jul 9, 7:46 AM CDTSpecial Weather StatementICTReno29 min
Jul 9, 8:47 AM CDTSpecial Weather StatementICTSedgwick58 min
Jul 9, 9:04 AM CDTSpecial Weather StatementICTCowley56 min
Jul 9, 9:16 AM CDTSpecial Weather StatementICTButler44 min
Jul 9, 12:01 PM CDTSpecial Weather StatementICTElk29 min
Jul 9, 3:34 PM CDTSpecial Weather StatementICTChautauqua26 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.